Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS North Platte, NE

June 9, 2003Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 9, 2003, 5:54 PM CDT for Boyd County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 5:54 PM CDT (22:54 UTC)
Expired
Jun 9, 2003, 6:45 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Boyd County, NE

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS53 KLBF 092254
SVRLBF
NEC015-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 645 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 4 MILES NORTHWEST
  OF LYNCH...OR ABOUT 10 MILES EAST OF SPENCER...MOVING EAST AT 10   
  MPH. ANOTHER SEVERE STORM IN EASTERN KEYA PAHA COUNTY IS EXPECTED  
  TO MOVE INTO WESTERN BOYD COUNTY AFTER 615 PM CDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES NORTH OF LYNCH AROUND 600 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT MONDAY EVENING FOR WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4298 9922 4286 9921 4291 9894 4283 9868
          4279 9833 4298 9850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:11 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 9, 3:11 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT MON JUN 9 2003

...FORECAST CHALLENGE WILL BE DRYLINE MOVING EAST AND IMPACT FROM
FRONTAL SYSTEM TONIGHT...

AREA OF LOW PRESSURE CENTERED SOUTH OF PHP WILL CONTINUE TO MOVE
EAST THIS EVENING WITH ASSOCIATED WARM FRONT EXTENDING SOUTHEAST
FROM SOUTH OF VTN...AND FET AT 19Z. DEWPOINTS IN THE LOWER 60S
NOSING NORTH TO THE BBW AREA WITH DRYLINE INTO FAR WESTERN NEB
EXTENDING SOUTHWEST ACROSS OGA. RADAR MOSAIC SHOWING RETURNS MAINLY
NORTHEAST AND SOUTHWEST OF FORECAST AREA AT THIS TIME.

USING BLEND OF WSETA AND MESOETA IN THE NEAR TERM--
THUNDERSTORMS TO DEVELOP RAPIDLY AFTER 21Z AS DRY LINE EDGES EAST
TO A VTN TO LBF LINE. WV IMAGERY SHOWING SEVERAL WEAK WAVES
MOVING EAST WITH BETTER MOISTURE AND DYNAMICS ACROSS THE CENTRAL
AS LOW 60S DEWPOINTS SPREAD NORTHEAST TO VTN TO ANW LINE. BY 00Z AN
APEX ACROSS THE NORTH CENTRAL WILL BE THE FOCUS FOR THUNDERSTORMS
SOME POSSIBLY SEVERE WITH THE MEAN WIND CARRYING STORMS EAST BY OUT
OF THE NORTH CENTRAL BY 03Z THEN ISOLATED OR SCATTERED STORMS IN THE
SOUTHWEST UNTIL MIDNIGHT. AFTER MIDNIGHT SYSTEM WILL BE TO THE
EAST WITH SUBSIDENCE TAKING OVER FOR PARTLY CLOUDY SKIES OVERNIGHT.

TUESDAY HIGH PRESSURE WILL DOMINATE THE PATTERN UNTIL EVENING.
THEN AS SURFACE RIDGE AXIS BUILDS EAST DURING THE EVENING EAST WINDS
INCREASING UPSLOPE FLOW WITH STEEP LAPSE RATES AND SUFFICIENT
MOISTURE FOR SLIGHT CHANCE FOR THUNDERSTORMS AS UPPER LEVEL
DISTURBANCES MOVE EAST DURING THE EVENING AND H85 SOUTH JET TO 35
KNOTS KICKS IN.

WEDNESDAY MODEL DIFFER IN TIMING WAVES TO THE EAST WITH A SCHC
TRW INCLUDED AS FRONTAL BOUNDARY MOVES SLOWLY EAST WITH BEST FORCING
SEEN FOR OVERNIGHT CONVECTION ACROSS THE SOUTHWEST. THURSDAY HIGH
PRESSURE WILL RIDGE SOUTHWEST WITH MODELS VARYING POSITION AND
TIMING OF DISTURBANCES MOVING EAST WITH POPS RETAINED.

MODELS HAVING DIFFICULT TIME RESOLVING EMBEDDED WAVES IN THE
SOUTHERN STREAM IN THE EXTENDED PERIOD. 06Z GFS MORE SOUTH THAN
00Z AND ECMWF RUNS WITH TREND TO PUSH POTENTIAL CONVECTION SOUTH
ACROSS THE PLAINS. WILL LEAVE FRIDAY AND SATURDAY POPS AS IS AS WEAK
WIND REGIME NOT PROVIDING SUFFICIENT CONFIDENCE TO REMOVE AT THIS
TIME. CLOUDS AND POTENTIAL PRECIP WILL HOLD TEMPERATURES DOWN FRIDAY
BUT WILL BLEND AS NEEDED. SATURDAY THE H5 RIDGE AXIS WILL SHARPEN
WITH H5 TROF AXIS EXTENDING NORTHWEST INTO SOUTHWEST NEBRASKA SUNDAY
FOR CLOUDS BUT NO MENTION OF WX SUNDAY AS THUNDERSTORMS THAT DO FORM
SHOULD BE MOVING SLOW AND TO A SOUTHEAST DIRECTION OUT OF CWA. MONDAY
REX FORMATION FORMS EAST AND H25 JETSTREAM WILL BE WELL NORTH AND
WEST. MONDAY ISOLATED CONVECTION THAT FORMS ON THE HIGH PLAINS WILL
BE SLOW MOVING AND POTENTIAL IMPACT THE EXTREME WEST AND PANHANDLE
BUT WILL LEAVE OUT FOR NOW.

.LBF...NONE.

KECK
Hazardous weather outlook, Jun 9, 3:05 PM CDT, 2 hours 49 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

MOISTURE HAS RETURNED TO THE OUTLOOK AREA ON SOUTHERLY WINDS
ROTATING AROUND A LOW PRESSURE SYSTEM IN WEST CENTRAL NEBRASKA. THIS
ADDED MOISTURE AND PLENTY OF SUNSHINE HAS ALLOWED THE ATMOSPHERE TO
BECOME VERY UNSTABLE. AS THE LOW PRESSURE IN WESTERN NEBRASKA
CONTINUES TO LIFT TO THE NORTHEAST...IT WILL DRAG A SURFACE TROUGH
AND COLD FRONT ACROSS WESTERN NEBRASKA WHILE...LIFTING A BOUNDARY
ACROSS NORTH CENTRAL NEBRASKA. ADDED LIFT FROM AN UPPER LEVEL
DISTURBANCE WITH INTERACT WITH THESE BOUNDARIES AND THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE...WITH A FEW OF THESE STORMS POSSIBLY
REACHING SEVERE LIMITS. THE GREATEST RISK FOR SEVERE WEATHER WILL BE
EAST OF A MERRIMAN TO NORTH PLATTE LINE THROUGH THIS EVENING. THE
MAIN THREATS WITH ANY STORM THAT REACHES SEVERE LEVELS WILL BE LARGE
HAIL. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE MAINLY OVER
NORTHEAST PORTIONS OF THE OUTLOOK AREA...EAST OF HIGHWAY 183 AND
NORTH OF HIGHWAY 91.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH
AND WEST OF A LINE FROM VALENTINE TO OGALLALA. THUNDERSTORMS WILL
FIRE IN THE AFTERNOON ACROSS THE FRONT RANGE OF THE ROCKIES WHERE
THE HIGHER INSTABILITY WILL EXIST. AS THESE STORMS MOVE EASTWARD
INTO WESTERN PORTIONS OF THE OUTLOOK AREA DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS...THEY MAY BE STRONG ENOUGH TO PRODUCE LARGE
HAIL.

FOR THE REST OF THE FORECAST...THUNDERSTORMS ARE POSSIBLE IN WESTERN
AND NORTH CENTRAL NEBRASKA EACH DAY WEDNESDAY THROUGH SATURDAY. AT
THIS TIME...A FEW STORMS THAT DEVELOP ON WEDNESDAY MAY REACH SEVERE
LEVELS...MAINLY WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY IN NORTHEAST
PORTIONS OF THE OUTLOOK AREA THIS EVENING. SPOTTERS SHOULD ONCE
AGAIN BE READY FOR ACTIVATION TUESDAY AND WEDNESDAY.

DP

In the hours before

Local storm report, Jun 9, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0523 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    11 NNW SPRINGVIEW         NE   1.00 IN HAIL
06/09/03   KEYA PAHA

MB
Local storm report, Jun 9, 5:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0533 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 W BURTON                NE   0.75 IN HAIL
06/09/03   KEYA PAHA

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningLBFKeya Paha64 min
Jun 9, 5:47 PM CDTSevere Thunderstorm WarningLBFCuster58 min
Jun 9, 6:02 PM CDTTornado WarningLBFKeya Paha43 min
Jun 9, 6:18 PM CDTTornado WarningLBFHolt, Keya Paha, Rock57 min
Jun 9, 6:38 PM CDTTornado WarningLBFHolt52 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningLBFCuster45 min
Jun 9, 6:52 PM CDTTornado WarningLBFCuster38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.